Kansas, 2018

Hail and Damaging Winds in Kansas, July 19, 2018

July 19, 2018 · NWS TOP · 46 events in 12 counties and zones

An intense complex of thunderstorms moved across the area during the morning and early afternoon hours of July 19th. Several reports of wind speeds greater than 70 MPH were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
46

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

An intense complex of thunderstorms moved across the area during the morning and early afternoon hours of July 19th. Several reports of wind speeds greater than 70 MPH were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 19, 11:34 AM CST, 13 minutes earlier.

Area forecast discussion, Jul 19, 11:34 AM CST, 13 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1234 PM CDT Thu Jul 19 2018

...AVIATION UPDATE...

.UPDATE...
Issued at 1048 AM CDT Thu Jul 19 2018

Latest visible imagery shows increasing ACCAS over northwest KS
along a weak surface trough/boundary. Meanwhile a very humid
airmass continues to heat up over the forecast area with dewpoints
holding in the lower and mid 70s and temps already into the 90s.
RAP progs show a very unstable airmass developing by the early
afternoon with MUCAPE values likely between 4000 and 5000 J/kg.
The past several runs of the HRRR have shown isolated to scattered
convection developing in the vicinity of where the ACCAS is now
and moving east generally along the I-70 Corridor. Because of this
I've increased POPs across the forecast area into the 40 and 50
percent range through the afternoon. Storms could impact the area
by 2 PM. The bigger concern will be for damaging winds. Although
deep layer shear of 50kt would be supportive for rotating updrafts
and some risk for large hail as well.

&&

.SHORT TERM...(Today and tonight)
Issued at 323 AM CDT Thu Jul 19 2018

Yesterday evening a midlevel shortwave trough over South Dakota
provided the lift for convective activity across northeast and
central Nebraska. A few of those storms consolidated into cluster
is currently moving southward through eastern Nebraska. The
environment ahead of the cluster consist of MUCAPE around
2000-3000 J/kg and effective shear on the order of 50 kt, so
embedded updrafts may rotate especially on the southwest flank,
which has been forecasted by several CAMs. Given the environment
these storms could produce large hail as well as damaging wind
gusts. As of now there is a lack of a well established cold pool,
but upscale growth is still possible. If that happens the damaging
wind threat would increase given DCAPE upwards of 1500 J/kg.
There is some concern that warmer temperatures around 750-700 mb
will increase the CIN causing the storms to weaken. The greatest
chances for severe storms is mainly across northern and
northeastern Kansas through the late morning, and there is a watch
is effect until 8 AM for those locations.

Later this afternoon the midlevel shortwave continues eastward over
IA with the trough axis extended southwestward over the region. This
along with the midlevel speed max over Nebraska will provide some
large-scale lift. Several CAMs are depicting redevelopment this
afternoon along the effective outflow boundary that could reside
in far eastern Kansas from the morning activity. Also, a weak
surface trough orientated west-east will move southward through
the forecast area this afternoon. Model soundings suggest a mostly
uncapped environment so convective initiation may be possible
along that boundary as well. The other concern today will be the
temperatures and heat indices approaching advisory criteria. With
the potential for convection and increased cloud cover the
temperatures and instability may be suppressed in spots. Most
locations though should reach 100-105 unless the cloud cover is
more expansive, so the advisory continues. If storms do develop
MLCAPE will range from 1500- 2500 with 50 kt of effective bulk
shear so rotating updrafts can not be ruled out. If temperatures
manage to reach the mid to upper 90s the boundary layer will mix
up to about 2 km so damaging wind gusts will certainly be a
threat. Large hail is also possible given the relatively straight
elongated hodographs that could favor splitting cells. This is
supported by the high-resolution models that paint helicity swaths
in east central Kansas. Tonight the boundary pushes just south of
the forecast area allowing the potential for isentropic lift. The
model solutions vary widely for this time frame so have kept
chances through the overnight.

.LONG TERM...(Friday through Wednesday)
Issued at 323 AM CDT Thu Jul 19 2018

Saturday, the upper low across southern Lake MI at 12Z SAT will
amplify as it digs southeast towards the central OH River Valley.
An upper level ridge across TX/NM border will amplify northward
into the Central High Plains. The weak surface ridge will
continue to build southward across KS during the afternoon hours.
Highs on Saturday may be slightly cooler with light north-
northeast winds. Highs will reach the upper 80s to lower 90s.

Saturday night through Tuesday, the upper low
across the central OH river valley will dig southward towards the
central Gulf Coast, and become detached from the main mid
level H5 jet across the northern Conus. The upper ridge across
the southern and central High Plains will retrograde slowly west
into the Southwestern US. Expect mainly dry conditions with a
near stationary surface ridge axis extending from the upper
Midwest into central TX. Expect mostly dry conditons with highs in
the upper 80s to lower 90s.

Tuesday night through Thursday, the upper ridge across the southwest
US will amplify which will cause the mid and upper level winds to
become more northwesterly across the central plains. Minor
perturbations may be embedded within northwesterly mid-level flow and
may provide enough ascent for a chance for showers and thunderstorms
across the western and northern counties of the CWA.  Highs may be a
bit cooler with mid to upper 80s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1234 PM CDT Thu Jul 19 2018

Focus is on convection this afternoon. The convective allowing
models have not been very good recently, but feel like TS are
likely to impact the terminals given large amounts of instability.
Have a tempo group in for the most likely window and will amend
as the TS timing becomes more apparent.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT this evening for KSZ026-039-040-
054>056-058-059.

&&

UPDATE...Wolters
SHORT TERM...Sanders
LONG TERM...Gargan
AVIATION...Wolters
Hazardous weather outlook, Jul 19, 9:56 AM CST, 1 hour 51 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
1056 AM CDT Thu Jul 19 2018

KSZ008>012-020>024-026-034>040-054>056-058-059-201600-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
1056 AM CDT Thu Jul 19 2018

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

Scattered thunderstorms are forecast to develop over north central
Kansas and move east early this afternoon, generally along and
south of the interstate 70 corridor. These storms could be
capable of producing damaging winds of 60 to 70 mph, as well as
some large hail possibly up to the size of golfballs.

Heat index values are expected to reach 100 to 105 degrees
This afternoon afternoon across east central Kansas. A Heat
Advisory is in effect for this area.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed by 2 PM across north central Kansas and
continuing through the afternoon over east central and parts or
northeast Kansas.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

Wolters

The radar

The Topeka radar (KTWX), 142 km away, was scanning. The volume nearest the first event began at 17:47 UTC.

Open the radar archive at this moment

Event by event

44 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Ottawa

When
July 19, 11:47 AM CST to 11:48 AM CST
Where
Ottawa County, 0.54 mi E of Tescott
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.020, -97.870

Wind gust was estimated by a trained spotter.

Thunderstorm Wind, Ottawa

When
July 19, 12:00 PM CST to 12:01 PM CST
Where
Ottawa County, Delphos
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.280, -97.770

Wind gust was estimated by the public.

Thunderstorm Wind, Cloud

When
July 19, 12:15 PM CST to 12:16 PM CST
Where
Cloud County, 0.87 mi SE of Glasco
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
39.360, -97.840

Multiple reports of medium-sized tree limbs down.

Hail, Cloud

When
July 19, 12:30 PM CST to 12:31 PM CST
Where
Cloud County, 2.98 mi SW of Miltonvale
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.320, -97.490

Thunderstorm Wind, Cloud

When
July 19, 12:30 PM CST to 12:31 PM CST
Where
Cloud County, 2.98 mi SW of Miltonvale
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.320, -97.490

The wind gust was estimated.

Thunderstorm Wind, Clay

When
July 19, 12:41 PM CST to 12:42 PM CST
Where
Clay County, Clay Center
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
39.380, -97.120

A tree trunk in 1-2 feet in diameter was snapped at the base of the trunk. The report was received via a social media photo.

Thunderstorm Wind, Clay

When
July 19, 12:51 PM CST to 12:52 PM CST
Where
Clay County, 5.74 mi WNW of Wakefield
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.250, -97.120

Wind gust was estimated.

Thunderstorm Wind, Geary

When
July 19, 1:06 PM CST to 1:07 PM CST
Where
Geary County, 0.87 mi NE of Milford
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.180, -96.910

Wind gust was estimated.

Thunderstorm Wind, Riley

When
July 19, 1:16 PM CST to 1:17 PM CST
Where
Riley County, 0.54 mi E of Manhattan
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
39.180, -96.570

Social media picture showing a tree approximately 1 foot in diameter snapped.

Thunderstorm Wind, Riley

When
July 19, 1:23 PM CST to 1:24 PM CST
Where
Riley County, 1.07 mi E of Manhattan
Measured
70 kt (81 mph) estimated gust
Reported by
Other Federal Agency
Coordinates
39.180, -96.560

City of Manhattan Municipal Government social media page posted a picture of a metal pole for a large street sign/stoplight that stretches over an intersection breaking at the base of the pole.

Thunderstorm Wind, Riley

When
July 19, 1:23 PM CST to 1:24 PM CST
Where
Riley County, 2.55 mi WNW of Manhattan
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.200, -96.620

Very large tree limbs reported down. Estimated size was 10 inches in diameter.

Thunderstorm Wind, Riley

When
July 19, 1:23 PM CST to 1:24 PM CST
Where
Riley County, 2.55 mi WNW of Manhattan
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.200, -96.620

Estimated wind gust report.

Thunderstorm Wind, Riley

When
July 19, 1:26 PM CST to 1:27 PM CST
Where
Riley County, 0.69 mi N of (Mhk)manhattan Muni
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
39.160, -96.670

Measured wind gust at the Manhattan airport.

Thunderstorm Wind, Riley

When
July 19, 1:32 PM CST to 1:33 PM CST
Where
Riley County, 1.07 mi E of Manhattan
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.180, -96.560

Estimated wind gust report.

Thunderstorm Wind, Riley

When
July 19, 1:36 PM CST to 1:37 PM CST
Where
Riley County, 7.6 mi S of Zeandale
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.060, -96.430

Estimated wind gust report.

Thunderstorm Wind, Pottawatomie

When
July 19, 1:36 PM CST to 1:37 PM CST
Where
Pottawatomie County, 1.27 mi WSW of Swamp Angel
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
39.190, -96.500

An 8 inch diameter tree limb was reported down.

Thunderstorm Wind, Pottawatomie

When
July 19, 1:37 PM CST to 1:38 PM CST
Where
Pottawatomie County, 0.87 mi NE of Louisville
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.260, -96.310

Estimated wind gusts of 60 to 70 mph.

Thunderstorm Wind, Shawnee

When
July 19, 2:15 PM CST to 2:16 PM CST
Where
Shawnee County, 1.27 mi WSW of Elmont
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
39.160, -95.720

Several tree limbs up to 10 inch in diameter were down.

Thunderstorm Wind, Shawnee

When
July 19, 2:18 PM CST to 2:19 PM CST
Where
Shawnee County, 2.07 mi S of Menoken
Measured
71 kt (82 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.050, -95.750

Estimated wind gust report.

Thunderstorm Wind, Shawnee

When
July 19, 2:18 PM CST to 2:19 PM CST
Where
Shawnee County, 2.07 mi S of (Top)billard Arpt to
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Employee
Coordinates
39.040, -95.620

One foot diameter tree were uprooted.

Thunderstorm Wind, Shawnee

When
July 19, 2:20 PM CST to 2:21 PM CST
Where
Shawnee County, 4.24 mi SW of Topeka
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
39.010, -95.740

Social media pictures of a large tree down on a house near 31st and Fairlawn in Topeka.

Thunderstorm Wind, Shawnee

When
July 19, 2:20 PM CST to 2:21 PM CST
Where
Shawnee County, 2.98 mi SW of Topeka
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.020, -95.720

Numerous trees and large tree branches down, some blocking roads.

Thunderstorm Wind, Jefferson

When
July 19, 2:20 PM CST to 2:21 PM CST
Where
Jefferson County, 0.69 mi N of Meriden
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.190, -95.570

Three foot diameter tree 20 to 30 feet tall were split and were blocking traffic.

Thunderstorm Wind, Shawnee

When
July 19, 2:22 PM CST to 2:23 PM CST
Where
Shawnee County, 4.87 mi S of Menoken
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
39.010, -95.760

Social media pictures of multiple business signs and power poles down on 29th street between Fairlawn and Wanamaker.

Thunderstorm Wind, Shawnee

When
July 19, 2:23 PM CST to 2:24 PM CST
Where
Shawnee County, 0.87 mi NW of (Top)billard Arpt to
Measured
50 kt (58 mph) measured gust
Reported by
Official NWS Observations
Coordinates
39.080, -95.630

The wind gust was observed at Billard Airport.

Thunderstorm Wind, Shawnee

When
July 19, 2:24 PM CST to 2:25 PM CST
Where
Shawnee County, 0.54 mi W of (Foe)forbes Fld Tope
Measured
64 kt (74 mph) measured gust
Reported by
ASOS
Coordinates
38.950, -95.680

Thunderstorm wind gust report from 1 mile southeast of Pauline (Forbes Field).

Thunderstorm Wind, Shawnee

When
July 19, 2:25 PM CST to 2:26 PM CST
Where
Shawnee County, 1.07 mi W of Lake Shawnee
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
39.020, -95.600

Large 1 to 2 foot diameter tree branches were snapped.

Thunderstorm Wind, Douglas

When
July 19, 2:31 PM CST to 2:32 PM CST
Where
Douglas County, 0.87 mi SE of Big Spgs
Measured
70 kt (81 mph) measured gust
Reported by
Emergency Manager
Coordinates
39.010, -95.470

The wind gust was estimated.

Thunderstorm Wind, Coffey

When
July 19, 2:33 PM CST to 2:34 PM CST
Where
Coffey County, Lebo
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.420, -95.850

Estimated wind gust report.

Thunderstorm Wind, Coffey

When
July 19, 2:34 PM CST to 2:35 PM CST
Where
Coffey County, Lebo
Measured
78 kt (90 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.420, -95.850

A roof was blown off of a house.

Thunderstorm Wind, Shawnee

When
July 19, 2:35 PM CST to 2:36 PM CST
Where
Shawnee County, 1.28 mi ENE of Watson
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Employee
Coordinates
38.960, -95.580

Wind gusts of 60-70 MPH with pea size hail.

Thunderstorm Wind, Douglas

When
July 19, 2:39 PM CST to 2:40 PM CST
Where
Douglas County, 0.87 mi SE of Big Spgs
Measured
77 kt (89 mph) measured gust
Reported by
Emergency Manager
Coordinates
39.010, -95.470

Estimated wind gust.

Hail, Anderson

When
July 19, 2:40 PM CST to 2:41 PM CST
Where
Anderson County, 1.48 mi SSW of Greely
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.350, -95.130

Thunderstorm Wind, Douglas

When
July 19, 2:40 PM CST to 2:41 PM CST
Where
Douglas County, 4.29 mi WSW of Lawrence
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
38.940, -95.300

Estimated wind gust.

Thunderstorm Wind, Douglas

When
July 19, 2:44 PM CST to 2:45 PM CST
Where
Douglas County, 1.28 mi WSW of Lawrence
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
38.960, -95.250

Small tree snapped near the base of the tree trunk.

Thunderstorm Wind, Douglas

When
July 19, 2:44 PM CST to 2:45 PM CST
Where
Douglas County, 3.3 mi ESE of Lawrence
Measured
63 kt (72 mph) measured gust
Reported by
Emergency Manager
Coordinates
38.960, -95.170

Estimated wind gust.

Thunderstorm Wind, Douglas

When
July 19, 2:46 PM CST to 2:47 PM CST
Where
Douglas County, Lawrence Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
39.020, -95.220

Wind gust observed at the Lawrence airport.

Thunderstorm Wind, Anderson

When
July 19, 2:53 PM CST to 2:54 PM CST
Where
Anderson County, 1.48 mi SSW of Greely
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.350, -95.130

Medium to large tree limbs were reported down.

Thunderstorm Wind, Anderson

When
July 19, 2:53 PM CST to 2:54 PM CST
Where
Anderson County, 1.29 mi ENE of Amiot
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
38.340, -95.460

Medium to large tree limbs were reported down.

Thunderstorm Wind, Anderson

When
July 19, 2:54 PM CST to 2:55 PM CST
Where
Anderson County, 0.54 mi W of Harris
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.320, -95.440

Tree and building damage was reported across town. The size and extent of the damage was unknown.

Thunderstorm Wind, Franklin

When
July 19, 2:57 PM CST to 2:58 PM CST
Where
Franklin County, 1.62 mi E of Norwood
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.680, -95.200

Shingles were blown off of a house.

Thunderstorm Wind, Franklin

When
July 19, 2:59 PM CST to 3:00 PM CST
Where
Franklin County, 0.69 mi N of Wellsville
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.730, -95.080

Large tree branches were reported down.

Thunderstorm Wind, Anderson

When
July 19, 2:59 PM CST to 3:00 PM CST
Where
Anderson County, 4.8 mi WSW of Scipio
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.340, -95.300

Wind gust was estimated.

Thunderstorm Wind, Douglas

When
July 19, 3:02 PM CST to 3:03 PM CST
Where
Douglas County, 1.38 mi N of Baldwin
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
38.790, -95.180

Estimated wind gust.

Thunderstorm Wind, Anderson

When
July 19, 3:06 PM CST to 3:07 PM CST
Where
Anderson County, 0.54 mi E of Garnett Muni Arpt
Measured
78 kt (90 mph) estimated gust
Reported by
Other Federal Agency
Coordinates
38.280, -95.210

Estimated peak gusts up to 90 MPH.

Thunderstorm Wind, Anderson

When
July 19, 3:20 PM CST to 3:21 PM CST
Where
Anderson County, 0.88 mi SW of Greely
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
38.360, -95.130

Pictures on social media of a 10 inch diameter tree snapped.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 776236, 776237, 776240, 776286, 776287, 776288, 776289, 776290, 776291, 776292, 776293, 776294, 776295, 776296, 776297, 776298, 776299, 776300, 776301, 776302, 776303, 776304, 776305, 776306, 776307, 776308, 776309, 776310, 776311, 776312, 776313, 776314, 776315, 776316, 776317, 776318, 776319, 776320, 776324, 776325, and more.